Lake Michigan, 2012

Marine Thunderstorm Wind in Lake Michigan, August 13, 2012

August 13, 2012 · NWS GRB · 1 event in 1 county or zone

Isolated strong thunderstorms with small hail and gusty winds developed in association with a cold front and upper level trough of low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated strong thunderstorms with small hail and gusty winds developed in association with a cold front and upper level trough of low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 13, 1:59 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 1:59 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
259 PM CDT MON AUG 13 2012

.SHORT TERM...TONIGHT AND TUESDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW SHORTWAVE
TROUGHING MOVING ACROSS EASTERN WISCONSIN EARLY THIS AFTERNOON.  A
SECONDARY FRONT IS MOVING INTO NORTHWEST WISCONSIN AS WELL WHICH IS
INTERACTING WITH STEEP LOW LEVEL LAPSE RATES AND 200-400 J/KG OF ML
CAPE TO CREATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
LOOKING UPSTREAM...PLENTY OF CU OVER MINNESOTA AND SOUTH-CENTRAL
CANADA WHERE ADDITIONAL WEAK SHORTWAVE ENERGY IS MOVING INTO THE
WESTERN LAKE WINNIPEG REGION.  THE MAIN FORECAST CONCERNS INCLUDE
TIMING THE END OF PRECIP CHANCES THIS EVENING...AND SMALL PRECIP
CHANCE TOMORROW AFTERNOON.

TONIGHT...THE SHORTWAVE TROUGH OVER EASTERN WISCONSIN WILL EXIT
DURING THE EVENING AND SHOWERS WILL BE WEAKENING WITH LOSS OF
HEATING.  THE LATEST SHORT RANGE GUIDANCE AND ESTIMATES FROM STORM
MOTION SUGGEST SHOWERS WILL LINGER INTO EARLY THIS EVENING OVER FAR
NE INTO CENTRAL WISCONSIN...SO WILL KEEP A SHOWER MENTION TROUGH MID
EVENING.  CLOUDS MAY BE SLOWER TO DISSIPATE AS A WEAK FRONT WASHES
OUT ACROSS THE REGION.  WILL SHOW PARTLY CLOUDY CONDITIONS BECOMING
MOSTLY CLEAR OVERNIGHT.  LOW LEVEL MOISTURE IS NOT REALLY ALL THAT
DRY THOUGH...SO WITH CLEARING SKIES AND LIGHT WINDS...COULD SEE
PATCHY FOG DEVELOP LATE...ESPECIALLY OVER THE COLD SPOTS OF N-C
WISCONSIN.  LOWS IN THE UPPER 40S NORTH TO MID 50S SOUTH.

TUESDAY...NORTHWEST FLOW WILL PREVAIL ALOFT WHILE WEAK HIGH PRESSURE
WILL BE AT THE SURFACE.  A WEAK SHORTWAVE NOW OVER SOUTHERN MANITOBA
WILL SLOWLY PASS ACROSS THE STATE.  PROGGED SOUNDINGS LOOK SIMILAR TO
TODAYS..WITH STEEP LOW LEVEL LAPSE RATES AND ML CAPES UP TO 500 J/KG
DEVELOPING IN THE AFTERNOON.  WILL HAVE WEAK CONVERGENCE ALONG THE
LAKE BREEZE FOR A FOCUS MECHANISM SO LIKE HAVING A CHANCE OF SHOWERS
OVER NORTHERN WISCONSIN FOR THE AFTERNOON.  WARMED HIGHS UP A COUPLE
DEGREES AND WENT MID 70S TO LOW 80S.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. OTHER THAN TIMING
OF THE COLD FRONT LATE WEDNESDAY NIGHT OR THURSDAY THE MEDIUM
RANGE MODELS ARE IN PRETTY GOOD AGREEMENT INTO EARLY NEXT WEEK.

WEAK UPPER RIDGING SHOULD PROVIDE DRY WEATHER TUESDAY NIGHT AND
WEDNESDAY. UPPER DIFFLUENCE INCREASES WEDNESDAY NIGHT AS THE UPPER
TOUGH APPROACHES AND LOW LEVEL MOISTURE INCREASES AS WELL. SHOULD
GET A GOOD AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
WESTERN PART OF THE FORECAST AREA LATE WEDNESDAY NIGHT AND ACROSS
THE EAST THURSDAY MORNING. TIMING OF THE FRONT IS NOT IDEAL FOR
SEVERE THUNDERSTORMS SO THINK THAT THE SEVERE THREAT IS LOW.

UPPER FLOW BECOMES NORTHWEST FRIDAY AND SATURDAY AND A LARGE
SURFACE HIGH DROPS IN FROM THE NORTHERN PLAINS. WHILE IT SHOULD BE
GENERALLY DRY THERE IS A SMALL CHANCE OF MAINLY AFTERNOON SHOWERS
ACROSS THE NORTH IN THE COLD AND CYCLONIC FLOW. SURFACE HIGH
SHOULD BE RIGHT OVER THE AREA FRIDAY NIGHT AND WOULD NOT BE
SURPRISED TO SEE SOME FROST IN THE FAR NORTH.
&&

.AVIATION...A WEAK STORM SYSTEM WILL PASS ACROSS THE STATE THIS
AFTERNOON BEFORE EXITING THIS EVENING.  A FEW SHOWERS ARE POSSIBLE
OVER NORTH-CENTRAL WISCONSIN THIS AFTERNOON...AND INCLUDED A TEMP
GROUP THIS AFTERNOON AT RHI.  WILL SEE BKN VFR CIGS DEVELOP THIS
AFTERNOON AS INSTABILITY DEVELOPS WITH THE HEAT OF THE DAY...BUT
CLEARING WILL ENSUE ONCE THE SUN GOES DOWN.  CALM WINDS AND CLEARING
SKIES WILL LEAD TO PATCHY FOG DEVELOPMENT EARLY TUESDAY MORNING.
VSBYS MAY FALL TO THE IFR RANGE WITHIN ANY GROUND FOG.  VFR
CONDITIONS ON TUESDAY WITH CLOUDS BUILDING MIDDAY.

MPC
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MPC/RDM
Hazardous weather outlook, Aug 13, 1:53 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CDT MON AUG 13 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
253 PM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH-CENTRAL AND FAR
NORTHEAST WISCONSIN THROUGH EARLY THIS EVENING. NO SEVERE WEATHER
IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
THE RISK OF SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME.

THERE IS A CHANCE OF FROST ACROSS FAR NORTHERN WISCONSIN FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-142000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
253 PM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
THE RISK OF SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME.

HAZARDOUS CONDITIONS ARE POSSIBLE FOR SMALL CRAFT WEDNESDAY
NIGHT INTO THURSDAY DUE TO INCREASING SOUTH TO SOUTHWEST WINDS
AND HIGH WAVES AHEAD OF A STRONG COLD FRONT. BEHIND THE COLD
FRONT...GUSTY NORTHWEST WINDS COULD BRING HAZARDOUS CONDITIONS
FOR SMALL CRAFT THURSDAY AFTERNOON INTO FRIDAY...ESPECIALLY OVER
COASTAL WATERS OF NORTHERN DOOR COUNTY.

MPC/RDM

In the hours before

Special weather statement, Aug 13, 3:33 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
433 PM CDT MON AUG 13 2012

WIZ073-132230-
SOUTHERN MARINETTE COUNTY-
433 PM CDT MON AUG 13 2012

...STRONG THUNDERSTORM WILL AFFECT FAR SOUTHEAST MARINETTE COUNTY...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTH OF MARINETTE...MOVING SOUTH-
SOUTHWEST AT 15 MPH.

HALF INCH DIAMETER HAIL...WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MCALLISTER BY 450 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KIECKBUSCH
Special weather statement, Aug 13, 4:04 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
504 PM CDT MON AUG 13 2012

WIZ021-073-074-132300-
NORTHERN OCONTO COUNTY-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO
COUNTY-
504 PM CDT MON AUG 13 2012

...STRONG THUNDERSTORM TO AFFECT OCONTO AND SOUTHERN MARINETTE
COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF KLONDIKE IN CENTRAL OCONTO
COUNTY...MOVING SOUTHEAST AT 10 MPH.

HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HICKORY CORNERS BY 515 PM CDT...
  KLONDIKE BY 525 PM CDT...
  SPRUCE BY 550 PM CDT...
  COLEMAN BY 600 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KIECKBUSCH
Special weather statement, Aug 13, 4:11 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
511 PM CDT MON AUG 13 2012

WIZ073-074-132300-
SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
511 PM CDT MON AUG 13 2012

...STRONG THUNDERSTORM APPROACHING MARINETTE...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF MARINETTE...MOVING SOUTH AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MARINETTE BY 530 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 78 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi

When
August 13, 4:36 PM CST
Where
Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 2.21 mi SE of Menominee Station (Mnmm4)
Measured
34 kt (39 mph) measured gust
Reported by
Buoy
Coordinates
45.096, -87.590

A wind gust of 34 knots was measured at the Menominee shore as thunderstorms moved through the area.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399410.